Systematic review: ibuprofen-induced liver injury

M.E. Zoubek, M.I. Lucena*, R.J. Andrade, C. Stephens

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

11 Citations (Web of Science)

Abstract

Background Nonsteroidal anti-inflammatory drugs (NSAIDs) are a leading cause of drug-induced liver injury (DILI) across the world. Ibuprofen is one of the most commonly used and safest NSAIDs, nevertheless reports on ibuprofen-induced hepatotoxicity are available. Aims To analyse previously published information on ibuprofen-induced liver injury for a better characterisation of its phenotypic expression. Method A systematic search was performed and information on ibuprofen-induced liver injury included in case series and case reports, in terms of demographic, clinical, biochemical and outcome data, was analysed. Results Twenty-two idiosyncratic ibuprofen hepatotoxicity cases were identified in the literature, suggesting a very low prevalence of this type of DILI. These patients had a mean age of 31 years and 55% were females. Mean cumulative dose of ibuprofen and time to onset were 30 g and 12 days, respectively. Hepatocellular injury was the most frequently involved liver injury pattern. Six cases developed vanishing bile duct syndrome. Full recovery occurred in 11 patients after a mean time of 14 weeks, whereas five cases evolved to acute liver failure leading to death/liver transplantation. Conclusions When assessing potential hepatotoxicity cases, physicians should keep in mind that ibuprofen has been associated with hepatotoxicity in the literature. Ibuprofen-associated DILI presents commonly as hepatocellular damage after a short latency period. Published reports on ibuprofen hepatotoxicity leading to liver failure resulting in liver transplantation or death are available. However, due to the apparent low absolute risk of ibuprofen-induced liver complications, ibuprofen can be regarded as an efficacious and safe NSAID.
Original languageEnglish
Pages (from-to)603-611
Number of pages9
JournalAlimentary Pharmacology & Therapeutics
Volume51
Issue number6
DOIs
Publication statusPublished - 1 Mar 2020

Keywords

  • chronic hepatitis-c
  • hepatotoxicity
  • nonsteroidal antiinflammatory drugs
  • outcomes
  • patient
  • population
  • stevens-johnson-syndrome
  • therapy
  • vanishing bile-duct
  • POPULATION
  • CHRONIC HEPATITIS-C
  • THERAPY
  • NONSTEROIDAL ANTIINFLAMMATORY DRUGS
  • PATIENT
  • OUTCOMES
  • HEPATOTOXICITY
  • VANISHING BILE-DUCT
  • STEVENS-JOHNSON-SYNDROME

Cite this